South Carolina, 2011Damaging Winds in South Carolina, May 3, 2011
May 3, 2011 · NWS CAE · 3 events in 2 counties and zones
A line of thunderstorms had a few cells in the North Midlands and Pee Dee that produced some strong winds that took down trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms had a few cells in the North Midlands and Pee Dee that produced some strong winds that took down trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 3, 9:26 PM EST, 12 minutes earlier.
Area forecast discussion, May 3, 9:26 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 PM EDT TUE MAY 3 2011
.SYNOPSIS...
A FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT. COOLER AND
DRIER AIR WILL SETTLE INTO THE REGION AS HIGH PRESSURE BUILDS IN
WEDNESDAY AND THURSDAY. FAIR WEATHER IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND INTO EARLY NEXT WEEK WITH MODERATING
TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
COLD FRONT IN THE NORTHWEST PART OF THE FORECAST AREA WILL
CONTINUE TO MOVE EASTWARD, A LINE OF SHOWERS AND THUNDERSTORMS HAS
DEVELOP LED AHEAD OF THE FRONT. TRIED TO ALIGN HIGHEST POPS...
CATEGORICAL POPS WITH LINE OF ACTIVITY. THERE IS ALSO SOME SHOWER
ACTIVITY WITH A FEW THUNDERSTORMS BEHIND THE FRONT. WILL INCLUDE
CHANCE TO LIKELY POPS JUST BEHIND FRONT TAPERING OFF TO SLIGHT
CHANCE CLOSER TO DAYBREAK WEDNESDAY. OTHERWISE...TEMPERATURES AND
WINDS STILL LOOK OK. ESTF OUT SHORTLY.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
RELIED HEAVILY ON 12Z SPC WRF MODEL RUN FOR OVERNIGHT POPS. IT
APPEARS A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS ASSOCIATED
WITH THE FRONT WILL MOVE ACROSS THE FA FROM WEST TO EAST
BEGINNING LATE TODAY THROUGH ABOUT MIDNIGHT OR SO. THEN...A
SECOND BATCH OF SHOWERS POSSIBLE LATE TONIGHT AND EARLY WEDNESDAY
ASSOCIATED WITH THE PASSAGE OF THE SOUTHERN END OF THE UPPER
TROUGH. IT STILL APPEARS THAT THE BEST UPPER LIFT AND LOW TO MID
LEVEL JET SPEEDS WILL REMAIN TO OUR NORTH...AND SPC CONTINUES TO
KEEP SLIGHT RISK AREA TO OUR NORTH. ALSO...THE FRONT APPEARS WILL
REMAIN AHEAD OF THE APPROACHING UPPER VORT THIS EVENING AND EARLY
TONIGHT. FORECAST SOUNDINGS INDICATE CONSIDERABLE CIN/LOW LEVEL
NEGATIVE AREA THAT WILL NEED TO BE OVERCOME FOR ANY STORMS TO
BECOME SEVERE. SURFACE BASED INSTABILITIES WILL BE LIMITED...BUT
ELEVATED INSTABILITIES CONSIDERABLE. IT APPEARS THAT THE SEVERE
THREAT FOR OUR FA WILL BE LIMITED TO ANY ISOLATED STRONGER STORMS
ALONG THE FRONT OR OTHER BOUNDARIES WHERE THERE IS ENOUGH LOW
LEVEL LIFT TO GET PARCELS ELEVATED.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
NO SIGNIFICANT CHANGES MADE TO ONGOING FORECAST FOR THIS TIME
PERIOD. COOLER AND DRIER AIR WILL BE COMING IN BEHIND THE FRONT.
MODELS MAINTAIN WEAK UPPER TROUGH OVER THE EASTERN CONUS THROUGH
LATE WEEK. SOME UPPER ENERGY WILL RIDE BY TO OUR NORTH FRIDAY
ALONG WITH A WEAK SURFACE TROUGH. CURRENT INDICATIONS ARE THAT THE
ATMOSPHERE WILL REMAIN TOO DRY FOR POPS OVER OUR REGION. GFS/ECWMF
HAVING CONSISTENCY ISSUES WITH THE NEXT SYSTEM LATE IN THE
FORECAST PERIOD. FOR NOW...WILL KEEP FORECAST DRY DUE TO LIMITED
CONFIDENCE.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS AHEAD OF COLD FRONT. BUT THERE COULD BE SOME
BRIEF IFR-MVFR CONDITIONS IN HEAVIER SHOWERS AND POSSIBLY A
THUNDERSTORM OR TWO. COLD FRONT SHOULD MOVE THROUGH THE REGION
FROM 06Z-08Z TIME FRAME AND THERE MAY BE A FEW SHOWERS BEHIND THE
FRONT. AFTER 10Z WEDNESDAY MORNING...VFR WITH MAINLY CLEAR SKIES
AND GOOD VSBYS.
EXTENDED AVIATION OUTLOOK...BEYOND 18Z WEDNESDAY...NO SIGNIFICANT
AVIATION ISSUES EXPECTED TO OCCUR THROUGH SUNDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, May 3, 5:09 AM EST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
609 AM EDT TUE MAY 3 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
609 AM EDT TUE MAY 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 3, 7:47 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
847 PM EDT TUE MAY 3 2011
SCZ020-040145-
NEWBERRY-
847 PM EDT TUE MAY 3 2011
...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY...GREENWOOD...AND
LAURENS COUNTIES...
AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF CROSS HILL MOVING NORTHEAST
AT 40 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, May 3, 8:43 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
943 PM EDT TUE MAY 3 2011
GAZ063>065-SCZ018-025-040245-
COLUMBIA-EDGEFIELD-MCCORMICK-MCDUFFIE-RICHMOND-
943 PM EDT TUE MAY 3 2011
...STRONG THUNDERSTORMS WERE AFFECTING COLUMBIA...EDGEFIELD...
MCCORMICK...MCDUFFIE AND RICHMOND COUNTIES...
AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF EDGEFIELD TO GIBSON...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, May 3, 8:53 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
953 PM EDT TUE MAY 3 2011
SCZ020-021-026-040245-
FAIRFIELD-NEWBERRY-SALUDA-
953 PM EDT TUE MAY 3 2011
...STRONG THUNDERSTORMS WERE AFFECTING FAIRFIELD...NEWBERRY...AND
SALUDA COUNTIES...
AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
NEWBERRY TO 10 MILES NORTHEAST OF SALUDA...MOVING NORTHEAST AT 30
MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Thunderstorm Wind, Fairfield
- When
- May 3, 9:38 PM EST to 9:42 PM EST
- Where
- Fairfield County, 2.76 mi SW of Woodward
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.487, -81.198
DOT reported trees down in northwest Fairfield county on several county roads.
Thunderstorm Wind, Fairfield
- When
- May 3, 9:42 PM EST to 9:46 PM EST
- Where
- Fairfield County, Jenkinsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.270, -81.280
DOT reported several trees down in the Jenkinsville area.
Thunderstorm Wind, Lancaster
- When
- May 3, 9:54 PM EST to 9:58 PM EST
- Where
- Lancaster County, 0.42 mi N of Grace
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.726, -80.829
DOT reported several trees down on Riverside road just off Hwy 9 west of Lancaster.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, May 3, 2011$146,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in North Carolina, May 3, 20112 injured · $25,000 · 60 kt wind · 11 events
- Flooding in Kentucky, May 3 to 7, 20116 events
- Flooding and Heavy Rain in Kentucky, May 3, 20116 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 3, 2011$8,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, May 3, 20111 in hail · 6 events
- Hail and Damaging Winds in North Carolina, May 3, 2011$3,000 · 1.75 in hail · 5 events
- Flooding in Kentucky, May 3, 2011$8,000 · 4 events
- Hail and Damaging Winds in Virginia, May 3, 2011$7,000 · 1 in hail · 4 events
- Drought in New Mexico, May 3 to 31, 20112 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 20112 events
- Heavy Rain in Kentucky, May 3, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288380, 288381, 288383.